Alert archive / California / Flash Flood Warnings in 2003
Flash Flood Warning 33, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 20, 2003, 1:16 AM PDT for Inyo County, California. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2003, 1:16 AM PDT (08:16 UTC)
- Expired
- Aug 20, 2003, 3:15 AM PDT
- In force
- 119 min
- Issued by
- NWS Las Vegas, NV
- Area
- Counties, with a storm outline in the text
County Inyo County, CA
The radar
The Las Vegas radar (KESX), 122 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 00:00Z, 8.3 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 111 J/kg
- Mixed-layer CIN
- -227 J/kg
- Mixed-layer LCL
- 3084 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KVEF 200819 FFWVEF CAC027-201015- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 116 AM PDT WED AUG 20 2003 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN INYO COUNTY IN EASTERN CALIFORNIA * UNTIL 315 AM PDT * AT 116 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY HEAVY RAIN 16 MILES EAST OF SHOSHONE...OR ABOUT 14 MILES SOUTH OF PAHRUMP...MOVING NORTHEAST AT 20 MPH. STRONG THUNDERSTORMS OVER THE EXTREME SOUTHEAST PORTION OF INYO COUNTY ARE LIKELY PRODUCING HEAVY RAIN...ESPECIALLY ALONG STATE ROUTE 178 AND ALONG STATE ROUTE 127 FROM SHOSHONE TO DEATH VALLEY JUNCTION. PONDING ON THE ROADWAYS...WATER IN LOW LYING AREAS AND WASHES WILL LIKELY BE ENCOUNTERED OVER THE NEXT TWO HOURS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. LAT...LON 3585 11629 3582 11571 3626 11626 3625 11640 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 9:00 PM PDT, 4 hours 16 minutes earlier.
Area forecast discussion, Aug 19, 9:00 PM PDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 900 PM PDT TUE AUG 19 2003 .SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER THE SOUTHERN GREAT BASIN AND MOJAVE DESERT THROUGH THE MIDDLE OF THE WEEK...RESULTING IN A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. DRIER CONDITIONS WILL BEGIN TO MOVE OVER THE AREA ON FRIDAY. && .SHORT TERM...SOUTHERLY FLOW OVER THE CWA DURING THE DAY BROUGHT AN INCREASE IN MOISTURE ACROSS THE AREA AND PROVED TO MAKE FOR A BUSY AFTERNOON. CONVECTION SLOWLY DECREASING WITH MOST ACTIVE AREAS BEING MOHAVE COUNTY AND NORTHERN LINCOLN COUNTY ATTM. ALTHOUGH IT APPEARS THAT FLOODING WILL NOT BE A PROBLEM DURING THE NIGHT...VARIOUS BOUNDARIES MAY KEEP CONVECTION GOING WELL INTO THE NIGHT AND WILL NEED TO WATCH PRECIPITATION TOTALS. HAVE EXTENDED FLASH FLOOD WARNING FOR LAS AREA UNTIL 1030 TO ALLOW FOR WATER TO MOVE THROUGH THE CITY. QUESTION BECOMES HOW ACTIVE WILL WEDNESDAY BE. BRIEF LOOK AT 00Z ETA...SHOWS STRONG VORT LOBE ROTATING FROM SOUTHERN ARIZONA OVER SOUTHEAST NEVADA BY 00Z THURSDAY WITH LIS AROUND -1. HOWEVER WITH TODAYS CONVECTION AMS MAY STABILIZE SOMEWHAT ESPECIALLY OVER SOUTHERN NEVADA/NORTHWEST ARIZONA WITH 00Z ETA LEANING THIS DIRECTION. BELIEVE THAT FOCUS OF CONVECTION WILL TREND A LITTLE FURTHER NORTH AND POSSIBLY WEST ON WEDNESDAY WITH ACTIVITY ON THE PERIPHERY ON THE VORT LOBE...BUT OVERALL NOT LOOKING AT CHANGING POP GRIDS MUCH ATTM. WILL DISCUSS WITH MID CREW. HAVE NOT LOOKED AT MUCH BEYOND THIS AS STILL CLEANING UP FROM EVENING ACTIVITY. FOR NOW CURRENT TRENDS OF THE FORECAST LOOK GOOD...SO NO UPDATES ATTM. && .LAS...FLASH FLOOD WARNING UNTIL 1030 PM FOR CENTRAL CLARK COUNTY. PLEASE SEE THE LATEST STATEMENT FOR DETAILS. && JENSEN
Hazardous weather outlook, Aug 19, 7:00 AM PDT, 18 hours 16 minutes before
AZZ001>003-036-CAZ026>029-NVZ013>022-201400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 700 AM PDT TUE AUG 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA/SOUTHERN NEVADA/NORTHWEST ARIZONA .DAY ONE...TODAY. NO WIDESPREAD HAZARDOUS WEATHER EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...AN UPPER LEVEL LOW NEARING THE CALIFORNIA COAST WILL PUSH A SIGNIFICANT AMOUNT OF MOISTURE WELL INTO NEVADA WEDNESDAY AND THURSDAY WHICH WILL LEAD TO SCATTERED THUNDERSTORMS. WHILE THE STORMS SHOULD MOVE AT RELATIVELY BRISK PACE...THERE IS A CHANCE FOR ISOLATED FLASH FLOODING IF SOME OF THE STORMS REPEATEDLY PASS OVER THE SAME LOCATION.
In the hours before
Local storm report, Aug 19, 9:06 PM PDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
0906 PM PDT TUE AUG 19 2003
TIME(PDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM SUMMERLIN NV FLASH FLOOD
08/19/03 CLARK
0520 PM SUMMERLIN NV FLASH FLOOD
08/19/03 CLARK
0504 PM SUMMERLIN NV FLASH FLOOD
08/19/03 CLARK
0455 PM SUMMERLIN NV FLASH FLOOD
08/19/03 CLARK
0440 PM SANDY VALLEY NV FLASH FLOOD
08/19/03 CLARK
0420 PM SUMMERLIN NV WIND DAMAGE
08/19/03 CLARK
0415 PM SUMMERLIN NV 60 MPH WIND GUST
08/19/03 CLARK
0400 PM SUMMERLIN NV 0.75 IN HAIL
08/19/03 CLARK
0345 PM SUMMERLIN NV 1.25 IN HAIL
08/19/03 CLARK
0342 PM SUMMERLIN NV WIND DAMAGE
08/19/03 CLARK
HARRISONLocal storm report, Aug 19, 9:08 PM PDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
0908 PM PDT TUE AUG 19 2003
TIME(PDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM LAS VEGAS NV FLASH FLOOD
08/19/03 CLARK
0520 PM LAS VEGAS NV FLASH FLOOD
08/19/03 CLARK
0504 PM LAS VEGAS NV FLASH FLOOD
08/19/03 CLARK
0455 PM LAS VEGAS NV FLASH FLOOD
08/19/03 CLARK
0440 PM SANDY VALLEY NV FLASH FLOOD
08/19/03 CLARK
0420 PM LAS VEGAS NV WIND DAMAGE
08/19/03 CLARK
0415 PM LAS VEGAS NV 60 MPH WIND GUST
08/19/03 CLARK
0400 PM LAS VEGAS NV 0.75 IN HAIL
08/19/03 CLARK
0345 PM LAS VEGAS NV 1.25 IN HAIL
08/19/03 CLARK
0342 PM LAS VEGAS NV WIND DAMAGE
08/19/03 CLARK
HARRISONLocal storm report, Aug 19, 9:30 PM PDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
0930 PM PDT TUE AUG 19 2003
TIME(PDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM LAS VEGAS NV FLASH FLOOD
08/19/03 CLARK AT GOWAN AND HIGHWAY 95
NUMEROUS HOUSES FLOODED
0520 PM LAS VEGAS NV FLASH FLOOD
08/19/03 CLARK HIGHWAY 95 BETWEEN JONES
AND RAINBOW WITH WATER OVER
NORTH AND SOUTH BOUND
LANES.
0504 PM LAS VEGAS NV FLASH FLOOD
08/19/03 CLARK BUFFALO COMPLETELY FLOODED
BETWEEN SMOKE RANCH AND
CHEYENNE. EVERY EAST WEST
STREET FLOODED WITH WATER
1 TO 2 FEET DEEP.
0455 PM LAS VEGAS NV FLASH FLOOD
08/19/03 CLARK WATER TO 4 FEET DEEP AT
GOWAN AND RAINBOW.
0440 PM SANDY VALLEY NV FLASH FLOOD
08/19/03 CLARK ESTIMATED 2 FEET OF WATER
FLOODING ROADS.
0420 PM LAS VEGAS NV WIND DAMAGE
08/19/03 CLARK SEVERE WIND GUST KNOCKED
DOWN FENCE AND TREE
LIMB.
0415 PM LAS VEGAS NV 60 MPH WIND GUST
08/19/03 CLARK
0400 PM LAS VEGAS NV 0.75 IN HAIL
08/19/03 CLARK
0345 PM LAS VEGAS NV 1.25 IN HAIL
08/19/03 CLARK
0342 PM LAS VEGAS NV WIND DAMAGE
08/19/03 CLARK TREE DOWN AT GOWAN AND
DURANGO.The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 3:25 AM PDT | Flash Flood Warning | VEF | Inyo | 2 hr |
| Aug 20, 2:55 PM PDT | Flash Flood Warning | VEF | San Bernardino | 2 hr |
Nearby
Flash Flood Warnings in California, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.